Utah, 2017

Flash Flood in Utah, July 20, 2017

July 20, 2017 · NWS GJT · 1 event in 1 county or zone

Subtropical moisture continued to flow northward across the region and led to strong thunderstorms, some with heavy rainfall and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Subtropical moisture continued to flow northward across the region and led to strong thunderstorms, some with heavy rainfall and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 11:19 AM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 20, 11:19 AM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1219 PM MDT Thu Jul 20 2017

.SHORT TERM...(Today through Friday)
Issued at 448 AM MDT Thu Jul 20 2017

A fairly active night yesterday and morning as shower and
thunderstorm activity continued through the early morning hours.
The best focus was concentrated over the Four Corners region just
before and after midnight as an impressive MCS (Mesoscale
Convective System) or thunderstorm developed near Shiprock, NM
and tracked over the Four Corners region with GOES-16 satellite
data indicating an expansive cold cloud top as cold as -66 degrees
C with frequent lightning. Likely some impressive heavy rainfall
out of that system that impacted extreme southwest Colorado and
most of southeast Utah south of Blanding. Storm coverage yesterday
was more than the short term forecast models indicated as
expected with model QPF values not very representative of what
occurred. Rainfall amounts across the region ranged as high as
0.75 inches in some areas with some locally higher amounts that
may have occurred, with high rainfall rates and some minor
flooding across the watch area. Activity has largely diminished
after 3 am with clearing skies across southwest Colorado and
lingering showers with isolated thunderstorms over southeast Utah
from that previous complex, and some light showers up north
associated with the passing shortwave.

As far as today is concerned, moisture remains in place with over
an inch of precipitable water (PW), mainly along and south of the
bookcliffs. Suspect the models are underplaying the QPF once again
and extent of the storm activity. Looking at H5 dewpoint
depressions, this seemed to capture the activity last night fairly
well, so using this as a basis for storm coverage today instead of
model PoPs. Higher PW values are shown in eastern Utah with values
approaching 1.4 inches towards the Four Corners. Looking at
streamlines from the low to mid levels, it appears like several
embedded disturbances and wiggles rotate through the southerly
flow this afternoon and evening. Leftover boundaries from
yesterday's convection will also lend themselves to convective
initiation and storm interactions. Due to recent rainfall, the
ground is already saturated in many areas. Therefore, expect once
surface heating gets going this morning, this will help act on the
deep moisture already in place to generate scattered to numerous
showers and thunderstorms all capable of heavy rainfall rates.
Areas already saturated will be more susceptible to flash
flooding. Therefore, in coordination with SLC, decided to issue a
Flash Flood Watch for this afternoon and evening as well until
midnight tonight for this potential. The area included is along
and south of the bookcliffs (not including the central and
southern divide mountains). Decided to also include COZ008 which
includes Carbondale and Glenwood Springs, which tend to be
somewhat flash flood prone areas since that area is likely
saturated from recent rains yesterday.

Storm activity will mostly wind down after midnight tonight, but
expect some to linger through the overnight due to embedded
disturbances and interacting outflow boundaries with deep moisture
in place. The moisture shifts slightly eastward on Friday but
still remains in place across much of the area. The focus for
heavy rain and potential flash flooding shifts towards the central
and southern divide mountains as well, as this will be the third
day of saturated soils from previous rainfall. The mountain areas
tend to be more prone after a few days of rain. This will be
something to watch and consider for future shifts.

.LONG TERM...(Friday night through Wednesday)
Issued at 448 AM MDT Thu Jul 20 2017

Some nocturnal showers and thunderstorms will more than likely
continue through Friday night, especially along the Continental
Divide, as plenty of monsoonal moisture remains. Additionally, the
GFS tracks an embedded disturbance across the forecast area which
would help enhance precipitation overnight, though the Euro is not
on board with this solution just yet. By Saturday, extended models
have high pressure building over the Great Basin. This will usher
drier air into the region and stunt the advance of monsoonal
moisture. As a result, there will be a trend toward decreasing
clouds and thunderstorm activity for the weekend. However, some
moisture from down south may ride along the eastern side of the high
which will keep scattered convection in the forecast for the
southern and central Colorado mountains.

The area of high pressure will gradually slide east through the
first half of the work week, though models continue to be at odds as
to when the next surge of monsoonal moisture will be able to move
into the area. The Euro persists in reintroducing moisture into the
region as early as Monday while the GFS holds off until closer to
midweek. This is much different than 24 hours ago when the GFS was
more in line with the Euro, resulting in lowered confidence on the
timing of the next monsoonal moisture surge. Given the continued
model differences, PoPs for the new work week remain on the
conservative side with just scattered convection favoring the
higher terrain with an increase in coverage towards mid-week.
Ultimately, the precipitation forecast for next week will all ride
on how the ridge of high pressure progresses across the
Intermountain West.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1216 PM MDT Thu Jul 20 2017

Scattered to numerous showers and thunderstorms expected through
this evening, some with heavy rainfall and small hail that will
obscure mountain tops and reduce ceilings and visibilities to MVFR
category, including reaching ILS breakpoints. Showers and
thunderstorms will largely diminish after 06Z tonight, though some
will continue overnight and into the morning hours at a lesser
intensity.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ003-006>009-
     011-017-020>022.

UT...Flash Flood Watch until midnight MDT tonight for UTZ022-025-
     027>029.

&&

SHORT TERM...MDA
LONG TERM...MMS/MDA
AVIATION...JRP
Hazardous weather outlook, Jul 20, 3:16 AM MST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
416 AM MDT Thu Jul 20 2017

COZ003-006>009-011-017-020>022-UTZ022-025-027>029-211030-
Roan and Tavaputs Plateaus-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Central Gunnison and Uncompahgre River Basin-
Uncompahgre Plateau and Dallas Divide-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
Southeast Utah-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
416 AM MDT Thu Jul 20 2017

This hazardous weather outlook is for portions of northwest
Colorado...southwest Colorado...west central Colorado...east
central Utah and southeast Utah.

.DAY ONE...Today and Tonight

A flash flood watch is in effect for the area this afternoon
through midnight tonight. Monsoonal moisture remains in place and
will bring an increase in thunderstorm coverage by the afternoon.
Flooding due to heavy rainfall rates will become more likely,
especially over areas that are already saturated from recent
rainfall. Some storms will also be capable of producing gusty
outflow winds but every storm will have the potential to create
dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture shifts eastward with potential for heavy rainfall
lasting through Friday. Some drier air works in from the
northwest on Saturday for a downturn in storm activity this
weekend into early next week. Another surge of moisture moves in
by the middle of next week, increasing the thunderstorm coverage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

COZ001-002-004-005-010-012>014-018-019-023-UTZ023-024-211030-
Lower Yampa River Basin-Central Yampa River Basin-
Elkhead and Park Mountains-Upper Yampa River Basin-
Gore and Elk Mountains/Central Mountain Valleys-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Northwest San Juan Mountains-
Southwest San Juan Mountains-San Juan River Basin-
Eastern Uinta Mountains-Eastern Uinta Basin-
416 AM MDT Thu Jul 20 2017

This hazardous weather outlook is for portions of northwest
Colorado...southwest Colorado...west central Colorado and
northeast Utah.

.DAY ONE...Today and Tonight

Monsoonal moisture remains in place and will bring an increase in
thunderstorm coverage by the afternoon. Localized flooding due to
heavy rainfall rates will become more likely, especially over
areas that are already saturated from recent rainfall. Some
storms will also be capable of producing gusty outflow winds but
every storm will have the potential to create dangerous cloud to
ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture shifts eastward with potential for heavy rainfall
lasting through Friday. Some drier air works in from the
northwest on Saturday for a downturn in storm activity this
weekend into early next week. Another surge of moisture moves in
by the middle of next week, increasing the thunderstorm coverage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 231 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Daggett

When
July 20, 1:00 PM MST to 3:00 PM MST
Where
Daggett County, 1.57 mi E of Dutch John to 1.61 mi E of Dutch John
Cause
Heavy Rain
Reported by
Post Office
Coordinates
40.930, -109.400

Streets flooded in Dutch John as a result of heavy rain from showers and thunderstorms. Automated stations near Flaming Gorge measured close to 1.30 inches within two hours. Additionally, half-inch diameter hail was mixed in with the heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712846.